by Neil Bauman, Ph.D.
A man explained:
A year ago, I took a single dose of Paxil, obtained from a friend; I (foolishly) wanted to see what effect it would have on me. Two days later, while sitting at my desk at work, I suddenly went deaf in one ear, and my hearing never recovered. The otologists at the University of Washington say it is permanent idiopathic sudden sensorineural hearing loss, suggesting perhaps a vascular, viral, or autoimmune event. In your anecdotal experience, how likely is it that this was related to my single dose of Paxil?
I don’t have any anecdotal reports of Paroxetine (Paxil) causing sudden hearing loss like that. To be sure I wasn’t missing something, I looked at all the other drugs in the same SSRI class. For two of the SSRIs I have anecdotal reports of people losing some (not total) hearing after taking them for long periods—ranging from a number of weeks and up to several years. However, I couldn’t find any sudden hearing loss episodes like you experienced.
Paroxetine is listed as causing hearing loss, so some degree of hearing loss can and does happen, but there is no mention of the speed or degree of the resulting hearing loss.
In your case, based on what I know, and what you have said, I don’t think it very likely that your sudden hearing loss was caused by the Paroxetine (but I suppose anything is possible). It does seem coincidental, though, doesn’t it?
I’m with your doctors on it possibly being vascular or viral in origin. Typically, autoimmune hearing loss doesn’t happen quite so suddenly—but the other two certainly can.
To learn which drugs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.